RUS  ENG JOURNALS   PEOPLE   ORGANISATIONS   CONFERENCES   SEMINARS   VIDEO LIBRARY   PACKAGE AMSBIB
General information
Latest issue
Archive
Impact factor

Search papers
Search references

RSS
Latest issue
Current issues
Archive issues
What is RSS



Mosc. Math. J.:
Year:
Volume:
Issue:
Page:
Find






Personal entry:
Login:
Password:
Save password
Enter
Forgotten password?
Register


Mosc. Math. J., 2017, Volume 17, Number 4, Pages 667–689 (Mi mmj652)  

Iterating evolutes of spacial polygons and of spacial curves

Dmitry Fuchsa, Serge Tabachnikovb

a Department of Mathematics, University of California, Davis, CA 95616
b Department of Mathematics, Pennsylvania State University, University Park, PA 16802

Abstract: The evolute of a smooth curve in an $m$-dimensional Euclidean space is the locus of centers of its osculating spheres, and the evolute of a spacial polygon is the polygon whose consecutive vertices are the centers of the spheres through the consecutive $(m+1)$-tuples of vertices of the original polygon. We study the iterations of these evolute transformations. This work continues the recent study of similar problems in dimension two. Here is a sampler of our results.
The set of $n$-gons with fixed directions of the sides, considered up to parallel translation, is an $(n-m)$-dimensional vector space, and the second evolute transformation is a linear map of this space. If $n=m+2$, then the second evolute is homothetic to the original polygon, and if $n=m+3$, then the first and the third evolutes are homothetic. In general, each non-zero eigenvalue of the second evolute map has even multiplicity. We also study curves, with cusps, in $3$-dimensional Euclidean space and their evolutes. We provide continuous analogs of the results obtained for polygons, and present a class of curves which are homothetic to their second evolutes; these curves are spacial analogs of the classical hypocycloids.

Key words and phrases: evolute, osculating sphere, hypocycloid, discrete differential geometry.

DOI: https://doi.org/10.17323/1609-4514-2017-17-4-667-689

Full text: http://www.mathjournals.org/.../2017-017-004-005.html
References: PDF file   HTML file

Bibliographic databases:

MSC: 52C99, 53A04
Language:

Citation: Dmitry Fuchs, Serge Tabachnikov, “Iterating evolutes of spacial polygons and of spacial curves”, Mosc. Math. J., 17:4 (2017), 667–689

Citation in format AMSBIB
\Bibitem{FucTab17}
\by Dmitry~Fuchs, Serge~Tabachnikov
\paper Iterating evolutes of spacial polygons and of spacial curves
\jour Mosc. Math.~J.
\yr 2017
\vol 17
\issue 4
\pages 667--689
\mathnet{http://mi.mathnet.ru/mmj652}
\crossref{https://doi.org/10.17323/1609-4514-2017-17-4-667-689}
\isi{http://gateway.isiknowledge.com/gateway/Gateway.cgi?GWVersion=2&SrcApp=PARTNER_APP&SrcAuth=LinksAMR&DestLinkType=FullRecord&DestApp=ALL_WOS&KeyUT=000416897600005}


Linking options:
  • http://mi.mathnet.ru/eng/mmj652
  • http://mi.mathnet.ru/eng/mmj/v17/i4/p667

    SHARE: VKontakte.ru FaceBook Twitter Mail.ru Livejournal Memori.ru


    Citing articles on Google Scholar: Russian citations, English citations
    Related articles on Google Scholar: Russian articles, English articles
  • Moscow Mathematical Journal
    Number of views:
    This page:38
    References:11

     
    Contact us:
     Terms of Use  Registration  Logotypes © Steklov Mathematical Institute RAS, 2019